Kansas, 2010Damaging Winds in Kansas, July 4, 2010
July 4, 2010 · NWS EAX · 3 events in 1 county or zone
An isolated severe thunderstorm in the evening hours of July 4, 2010, caused wind damage and gusts to 60 mph in Leavenworth County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm in the evening hours of July 4, 2010, caused wind damage and gusts to 60 mph in Leavenworth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 5:55 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 5:55 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT SUN JUL 4 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SHORT RANGE (TONIGHT THROUGH MON)...
MAIN FOCUS IS ON WEAK SHORT WAVE NEAR THE WICHITA AREA THAT WILL BE
MOVING NORTHEAST INTO NORTHWEST MISSOURI BY THIS EVENING. THIS WAVE
IS EXPECTED TO DAMPEN OUT IN THE FLOW BUT SHOULD STILL HAVE ENOUGH
IMPACT TO ENHANCE THE RAINFALL ACROSS NORTHEAST KANSAS INTO
NORTHWEST MISSOURI. LOOKING AT THE 18Z NAM RUN...IT SLOWS THE PUSH
TO THE SOUTHEAST OF THE PRECIPITATION THIS EVENING...AND GIVEN
CURRENT TRENDS...THIS LOOKS PLAUSIBLE. WILL KEEP HIGHEST POPS
FOCUSED ACROSS NORTHEAST HALF OF CWFA AREA THIS EVENING. STILL
ANTICIPATING THIS BAND TO MOVE TO THE SOUTHEAST LATE THIS EVENING AS
THE INITIAL KANSAS WAVE MOVES PAST...BUT SOUTHWARD PUSH MAY BE
STALLED OVERNIGHT AS YET ANOTHER WAVE IN WESTERN OKLAHOMA MOVES
NORTHEAST. THIS WAVE IS EXPECTED TO EXPECTED TO MOVE INTO SOUTHEAST
KANSAS LAST TONIGHT. THIS WAVE MAY ENHANCE THE PRECIPITATION ACROSS
THE AREA DURING THE MORNING ON MONDAY...BUT BY AFTERNOON...FOCUS
SHOULD BE SHIFTING BACK TO THE NORTHWEST AS A MORE SIGNIFICANT SHORT
WAVE EMERGES OUT OF THE CENTRAL ROCKIES INTO KANSAS. AS THIS WAVE
LIFTS NORTHEAST...IT IS EXPECTED TO BRING THE POTENTIAL OF MORE
HEAVY RAIN INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI MONDAY
NIGHT. THUS WOULD ANTICIPATE A NEED FOR THE FLOOD WATCH TO BE
EXTENDED IN TIME FOR AT LEAST THE EXTREME NORTHWEST PARTS OF THE
CWFA TO ACCOUNT FOR THIS ADDITIONAL RAINFALL.
PC
MEDIUM RANGE (TUE THROUGH SAT)...
CONCERNS IN THE MID-LATE WEEK PORTIONS OF THE FCST CONTINUE WITH THE
POTENTIAL FOR RAIN. NEARLY EVERY MODEL REMAINS IN MODEST AGREEMENT
THAT THE UPR LVL FLOW PATTERN WILL STRUGGLE TO PUSH THESE WEAK SFC
BOUNDARIES THROUGH THE MID/LOWER MO RIVER VALLEY BY TUESDAY. THE
ECMWF/GEM/NAM HAVE BEEN CONSISTENT THAT AS EACH APPROACHING S/W
TROUGH IN THE NORTHERN STREAM APPROACHES...EACH WAVE STRETCHES
FURTHER NE AND NEVER ALLOWS DRY SFC HIGH PRESSURE TO PUSH
SOUTHWARD...KEEPING BROAD SWLY LOW-LVL FLOW OVERHEAD. THUS...THIS
WILL LEAVE A VERY MOIST...NEARLY TROPICAL ENVIRONMENT IN PLACE IN
THE REGION THROUGH AT LEAST THURSDAY...CHARACTERIZED BY THE
POTENTIAL FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS EACH DAY.
NEAR RECORD PWAT VALUES WILL REMAIN IN THE AREA TUESDAY AND SHOULD
LINGER THROUGH WEDNESDAY. THE GFS REMAINS THE OUTLIER ATTM...AND
FEEL THAT CONVECTIVE FEEDBACK CONTINUES TO PUSH MOISTURE TOO FAR TO
THE SOUTH. THUS...FOR NOW THIS SOLN WILL BE DISCOUNTED. AS FAR AS
POPS ARE CONCERNED...12 HR CLIMATOLOGY REMAINS NEAR 20%...SO WILL
BUMP UP TO LOW-MID CHC POPS TO HELP INDICATE A HIGHER POTENTIAL FOR
DAILY PRECIP...THIS TREND HAS BEEN PUSHED THROUGH 00Z FRIDAY.
TEMPS WILL REMAIN DIFFICULT TO SAY THE LEAST. WITH THE HIGH VOLUME
OF MOISTURE REMAINING OVERHEAD...TEMPS SHOULDN'T CLIMB EXCESSIVELY
HIGH AND WITH THE UNCERTAINTIES AS TO WHERE PRECIP WOULD BE
ESTABLISHED EACH DAY...WILL CONTINUE TO ADVERTISE TEMPS NEAR
CLIMATOLOGY.
MODELS DO REMAIN IN SOME AGREEMENT THAT MID-LVL RIDGING WILL
RETROGRADE AWAY FROM THE EAST COAST WITH THE AXIS CENTERING CLOSER
TO THE ROCKIES BY FRIDAY. THIS SHOULD ALLOW MORE OF A NWLY FLOW
PATTERN ALOFT AND SHOULD ALLOW DRIER AIR ALOFT TO INTRUDE SE.
DUX
&&
.AVIATION...
FOR THE 00Z TAFS...AREA OF SHOWERS IS STRETCHED FROM THE NORTHWEST
CORNER OF MISSOURI BACK TO THE SOUTHWEST ALONG A MOISTURE AXIS THAT
EXTENDS NORTHEAST FROM THE SUB-TROPICS OF MEXICO. RAIN IS NOT
EXPECTED TO END ANYTIME SOON...BUT A SHORTWAVE MOVING THROUGH THE
AREA WILL ADJUST THE LOCATION OF THE STORMS OVERNIGHT. AS A WEAK
SHORTWAVE MOVES THROUGH THE AREA OF RAIN WILL SHIFT SOUTH INTO THE
KANSAS CITY METRO. THIS SHOULD BRING PREVAILING SHOWERS AFTER
MIDNIGHT TO KMCI AND KMKC...AND MAYBE A BREAK IN ACTIVITY IN KSTJ.
FOR THE DAY MONDAY...EXPECT THE FOCUS OF THE RAIN TO LIFT NORTH
AGAIN. CONFIDENCE IS LOW OTHER THAN INCREMENTAL WEATHER WILL BE IN
THE VICINITY...SO ANTICIPATE MANY UPDATES TO THE TAFS OVERNIGHT.
CUTTER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MOZ001>008-011>017-
020>025-028>032-037-038-043.
KS...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ025-057-102>105.
&&Hazardous weather outlook, Jul 4, 6:53 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT SUN JUL 4 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
753 PM CDT SUN JUL 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...MAY IMPACT PORTIONS OF THE KANSAS CITY METRO
AREA THROUGH EARLY THIS EVENING.
OTHERWISE...A MUCH LARGER BATCH OF RAIN AND ISOLATED THUNDERSTORMS
IN EASTERN KANSAS WILL LIFT NORTHEAST...TRACKING ACROSS MOST
OF NORTHWEST MISSOURI OVERNIGHT. DUE TO THE TROPICAL NATURE OF THIS
RAIN...RAINFALL AMOUNTS MAY EXCEED TWO TO THREE INCHES
LOCALLY...LEADING TO EXCESSIVE RUNOFF AND FLOODING. THE THREAT FOR
FLOODING WILL BE GREATEST IN URBAN AREAS AS WELL AS SMALL
CREEKS AND STREAMS ACROSS NORTHWEST MISSOURI AND ADJACENT NORTHEAST
KANSAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A TROPICAL AIR MASS WILL REMAIN IN PLACE THROUGH THE FIRST FEW DAYS
OF THE WORK WEEK. ANY IMPULSE MOVING ACROSS THE REGION WILL FORCE
ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAINFALL. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...REPEATED
TROPICAL DOWNPOURS...WILL LEAD TO HEIGHTENED THREAT FOR WIDESPREAD
FLOODING OVER THE NEXT SEVERAL DAYS. A FLOOD WATCH IS IN EFFECT FOR
AREAS GENERALLY NORTHWEST OF A LINE FROM KANSAS CITY TO KIRKSVILLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR SEVERE WEATHER MAY BE REQUIRED ACROSS
NORTHWEST PORTIONS OF THE KANSAS CITY METRO THIS EVENING.
OTHERWISE...RAINFALL REPORTS AND REPORTS OF FLOODING ARE REQUESTED
OVER THE NEXT SEVERAL DAYS.
BOOKBINDER
In the hours before
Special weather statement, Jul 4, 4:12 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT SUN JUL 4 2010
KSZ025-042245-
ATCHISON KS-
512 PM CDT SUN JUL 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 545
PM CDT...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MUSCOTAH...OR 11 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THESE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE
FURNITURE.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NORTONVILLE...MUSCOTAH...EFFINGHAM...LANCASTER...FARMINGTON AND
HURON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3956 9556 3966 9534 3965 9531 3942 9527
3941 9548 3941 9555
TIME...MOT...LOC 2211Z 247DEG 27KT 3947 9551
BOOKBINDERSpecial weather statement, Jul 4, 4:45 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 PM CDT SUN JUL 4 2010
KSZ025-042315-
ATCHISON KS-
545 PM CDT SUN JUL 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON COUNTY UNTIL 615
PM CDT...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A LINE OF INTENSE SHOWERS NEAR LANCASTER...OR 8 MILES WEST OF
ATCHISON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE SHOWERS...BUT VERY
LITTLE IF ANY LIGHTNING IS EXPECTED.
LOCATIONS NEAR THE PATH OF THESE STRONG WINDS INCLUDE...
ATCHISON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3964 9534 3965 9512 3962 9509 3962 9505
3958 9505 3957 9508 3957 9510 3956 9511
3953 9510 3950 9506 3946 9536
TIME...MOT...LOC 2244Z 249DEG 25KT 3956 9526
BOOKBINDERThunderstorm Wind, Leavenworth
- When
- July 4, 7:15 PM CST
- Where
- Leavenworth County, 2.77 mi WSW of Fairmount
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -94.980
A two foot in diameter tree was blown over at 163rd and Fairmount Road.
Thunderstorm Wind, Leavenworth
- When
- July 4, 7:15 PM CST
- Where
- Leavenworth County, 1.38 mi S of Fairmount
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.160, -94.930
A thunderstorm wind gust was estimated to be 60 mph.
Thunderstorm Wind, Leavenworth
- When
- July 4, 7:22 PM CST
- Where
- Leavenworth County, 1.61 mi E of Lansing
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.250, -94.870
Two 25 feet tall trees, each 10 inches in diameter, were reported blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 4 to 7, 20108 deaths · 3 events
- Heat in Nevada, July 4 to 12, 20105 deaths · 1 event
- Heat in Maryland, July 4 to 8, 20101 death · 32 injured · 3 events
- Heat in Michigan, July 4 to 8, 20102 deaths · 7 events
- Rip Current in Texas, July 4, 20102 deaths · 1 event
- Excessive Heat in New Jersey, July 4 to 7, 20101 death · 1 event
- Tornado and Flash Flooding in Colorado, July 4, 2010$100,000 · EF1 · 57 events
- Flash Flooding in Minnesota, July 4, 2010$800,000 · 3 events
- Flash Flooding and Flood in Kansas, July 4 to 7, 2010$123,000 · 52 kt wind · 24 events
- Tornadoes and Flooding in Kansas, July 4, 2010$26,000 · EF0 · 12 events
- Hail and Damaging Wind in Colorado, July 4, 20102 in hail · 26 events
- Flooding and Hail in Kansas, July 4 to 5, 201070 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248001, 248004, 248003.